I hadn't started birth control after delivery; but at an OB appointment several months later, I was recommended the mini pill.
A few weeks after that my hair started to fall out.
I'm well aware of postpartum hair loss, but I was pretty sure I had already gone through it.
Was it possible that starting birth control was causing my hair to shed? Again?
Does birth control cause hair loss?
My doctor didn't really delve into the horror that is postpartum hair loss, so I I guess I shouldn't be surprised that she didn't divulge I might start losing strands again because of birth control ... so here we are with me being the one to tell you.
Birth control pills can cause hair loss in women who are especially sensitive to the hormones in the pill or who have a family history of hormone-related hair loss.
What hormones are in birth control pills you ask?
If your doctor started you on just mini pills, they only contain progestin, (a synthetic form of progesterone).
Combination birth control pills contain both progestin and synthetic forms of estrogen.
When you begin consuming the hormones, they cause the hair to move from the growing phase to the resting phase more quickly and and this can last longer than usual hair fall periods.
Don't be surprised when more strands of hair fall out during this process than you are used to.
Not so fun fact: If baldness runs in your family already, then birth control pills can speed up the hair loss process or worsen hair loss.
Many birth control pills on the market contain Androgen, in its stronger form DHT (dihydrotestosterone), the hormone responsible for the thinning, or minimizing, of scalp hair follicles.
If you are sensitive to hormonal changes you can have hair loss to varying degrees while on the Pill or, more commonly, several weeks or months after stopping the Pill.
My suggestion: Bring this up with your doctor.
Not all women are alike when it comes to hormone-related hair shedding or balding.
The condition, technically called telogen effluvium, can happen literally at any time while on the pill.
Some women notice thinning when they first start oral contraception, others don’t see changes until after they’ve stopped taking it.
This temporary hair fall is typically minimal, but that might not be reassuring to you when you are watching your once full and lustrous locks start to look stringy. This would amplify if you've just gone through postpartum hair loss or are also in the thick of it.
In fact the hair loss is similar to that which occurs after pregnancy. Women experience varying degrees of hair shedding or fallout.
Since so many women start up birth control again in the postpartum period, this would explain why for many it can seem so severe.
What a combo: the postpartum dread shed and the "I started birth control" shed.
When does hair fall from the pill stop?
While this loss should adjust within 6 months of stopping the pill (postpartum fall out can last 6 months postpartum to up to a year), some is more severe.
What should I do ?
Similar to postpartum hair shed, an area to address, to help minimize hair fall, is your diet.
Look at your diet: Ensure you are consuming enough protein and iron. . Look for foods rich in nutrients that support hair health, such as healthy fats, green leafy vegetables, and lean proteins.
Consider a supplement: biotin, folate, collagen, and b12 are all great vitamins to replenish your body with, and encourage hair growth + thicker hair.
The baby blues postpartum hair vitamins are maximum strength, made for this type of hair fall. They are a good choice to add to your daily routine regardless of if you are postpartum.
Even if you are experiencing hair fall just from starting or stopping the pill these hair vitamins come highly recommended.
Reduce Stress: Easier said than done, but stressing about your appearance and hair loss will only make things worse and prolong the hair fall period by causing inflammation in the body and using up vitamins needed for hair growth.
Look into volumizing hair products: Volumizing shampoos, fill in powders that may conceal balding spots, or a quick fix can be an adjustment to your hair part help it look more full.
Remember hair fall from starting or stopping the pill shouldn't last more than a 6 months adjustment period.
Share with your doctor if you feel yours exceeds that, or vitamins and a healthy diet haven't provided any relief.